Colorado, 2011

Winter Storm and Winter Weather in Colorado, April 25 to 27, 2011

April 25 to 27, 2011 · NWS GJT · 9 events in 9 counties and zones

A moist west to northwest flow over the area with embedded disturbances resulted in significant snowfall in the mountains of western Colorado.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist west to northwest flow over the area with embedded disturbances resulted in significant snowfall in the mountains of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 25, 4:04 AM MST, 4 hours 56 minutes earlier.

Area forecast discussion, Apr 25, 4:04 AM MST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
504 AM MDT MON APR 25 2011

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
THE LAST THREE SHORTWAVE TROUGHS IN THE SERIES THAT DOMINATED THE
WEATHER THE LAST SEVERAL DAYS WILL MOVE THROUGH THE AREA TODAY AND
TONIGHT. THE FIRST TROUGH WILL TRAVEL OVER WESTERN CO EARLY THIS
MORNING AND EXIT EAST OF THE AREA BEFORE NOON EARLY AFTERNOON.
WIDESPREAD RAIN...WITH SNOW AT HIGHER ELEVATIONS...WILL ACCOMPANY
THIS FEATURE THOUGH WILL DIMINISH THROUGHOUT THE MORNING. SO WINTER
WEATHER PRODUCTS ASSOCIATED WITH IT WILL BE ALLOWED TO EXPIRE AT 6
AM.

THE NAM12 SHOWS THE SMALLEST AMPLITUDE OF THE 3 SHORTWAVES WILL MOVE
OVER THE AREA FROM THE NW STARTING THIS AFTERNOON. PRECIP WILL
INCREASE AGAIN AND A WINTER WEATHER ADVISORY WAS ISSUED STARTING THIS
MORNING.  THE THIRD AND FINAL TROUGH WILL MOVE IN ON THE HEALS OF THE
SECOND BEGINNING TONIGHT AROUND MIDNIGHT AND CONTINUING TO MOVE EAST
AND OVER WESTERN CO TUE. 500 MB TROUGH PASSAGE SHOULD BE ABOUT 21Z
TUE...WITH NORTHWEST FLOW ALOFT AND SLOWLY DIMINISHING PRECIP
FOLLOWING THAT.

TUESDAY NIGHT...TEMPS WILL BE WELL BELOW NORMAL IN THE WAKE OF
TUESDAYS TROUGH PASSAGE AND HAVE ISSUED A FREEZE WATCH FOR THE
NORTHWEST CO PLATEAU...CENTRAL VALLEYS...AND PORTIONS OF THE CENTRAL
MOUNTAINS...ZONE 1/2/5/6/7/10/11...FOR TUE NIGHT/WED MORNING LOW
TEMPS.

.LONG TERM...WEDNESDAY THROUGH MONDAY...
POTENTIALLY RECORD SETTING COLD MORNING TEMPERATURES WILL BEGIN AN
UPWARD CLIMB WEDNESDAY INTO THURSDAY AS A LOW AMPLITUDE RIDGE WILL
REPLACE THE PERSISTENT TROFINESS OF THE PAST WEEKEND AND EARLY WORK
WEEK. FOR THE MOST PART THIS PERIOD WILL BE DRY OVER MOST OF THE
REGION BUT MODELS STILL INDICATE THE DENDRITIC LAYER REMAINING MOIST
ENOUGH WITH WEAK INSTABILITY TO KEEP LIGHT SNOW SHOWERS IN PLACE
ACROSS THE NORTHERN AND CENTRAL MOUNTAINS NEAR THE DIVIDE FOR
WEDNESDAY...DECREASING BY SUNSET. TEMPERATURES LOOK TO WARM ABOUT 5
DEGREES ON WEDNESDAY BUT STILL REMAIN BELOW NORMAL. INSTABILITY
INCREASES ON THURSDAY AFTERNOON AS THE FLATTENED RIDGE MOVES INTO THE
HIGH PLAINS AND THE UPPER FLOW BEGINS TO TURN MORE TO THE SOUTHWEST
BY NEXT STRONG SYSTEM MOVING INTO THE PACIFIC NORTHWEST. STRONGER JET
ROUNDING THE BASE OF THIS OF THIS SYSTEM WILL NOSE INTO THE ROCKIES
BRINGING MAINLY HIGH CLOUDINESS WITH IT BUT THERE MAY BE ENOUGH LIFT
TO SQUEEZE THE MOISTURE FROM TOP DOWN AND BRING SOME SHOWERS AND AN
ISOLATED THUNDERSTORM TO THE NORTHERN HALF OF THE CWA INTO THURSDAY
EVENING. TEMPERATURES LOOK TO BE AT THEIR WARMEST THIS DAY WITH
READING GET UP TO OR SLIGHTLY BETTER THAN NORMAL AND CURRENT FORECAST
ON TRACK. BIGGER CHANGES COMING BEYOND THIS PERIOD WITH MODELS
SHOWING THE PACIFIC SYSTEM DIGGING IN MUCH DEEPER THAN THIS TIME
YESTERDAY...BUT THIS HAS BEEN THE TREND THE PAST SEVERAL WEEKS.
HOWEVER WITH THE EXTENDED MODEL GUIDANCE...GFS SEEMS TO BE THE MOST
CONSISTENT...LEANING TOWARD THE ENSEMBLE FORECAST OF THE EURO AS WELL
FROM 24 HOURS AGO. THIS LEAVES THE STRONGER...SLOWER...AND DEEPER
TROF SOLUTION OF THE EURO AS AN OUTLIER ATTM. THIS MEANS A FRONTAL
PASSAGE DURING THE LATE AFTERNOON OR EVENING OF FRIDAY WITH COOLING
TEMPERATURE TREND NORTH...WITH STRONG HIGH PRESSURE MOVING BACK IN
FOR SATURDAY BRINGING MUCH COOLER TEMPERATURES BACK INTO THE MIX.
LEANING TOWARD THE GFS...THE SYSTEM PUSHES EAST BY SUNDAY MORNING
WITH CLEARING SKIES AND STRONG HIGH PRESSURE IN PLACE ACROSS WESTERN
COLORADO...LEAVING GUIDANCE NUMBERS WELL BELOW THE FREEZING MARK ONCE
AGAIN...AND INTRODUCED A DOWNWARD TREND TO THE FORECAST.

.AVIATION...
WIDESPREAD MIXED RAIN AND SNOW SHOWERS...SNOW LEVEL 6500 FEET NORTH
TO 7500 FEET SOUTH...WILL CREATE FREQUENT MOUNTAIN OBSCURATIONS.
MVFR CIGS WILL BE COMMON...SOMETIMES LOWERING TO IFR DURING STEADY
PRECIPITATION.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER STORM WARNING UNTIL 6 AM MDT MONDAY FOR ZONES 009-010-
          012-013-018-019.
     WINTER WEATHER ADVISORY FROM 6 AM MONDAY TO MIDNIGHT MDT
          TUESDAY NIGHT FOR ZONES 010-012-013-018.
     WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TUESDAY NIGHT FOR
          ZONE 004.
     WINTER WEATHER ADVISORY UNTIL 6 AM MDT MONDAY FOR ZONES 003-017.
     FREEZE WATCH TUESDAY NIGHT UNTIL 9 AM MDT FOR ZONES
          1/2/5/6/7/10/11
UT...WINTER WEATHER ADVISORY UNTIL 6 AM MDT MONDAY FOR ZONE 28.
     FREEZE WATCH TUESDAY NIGHT UNTIL 9 AM MDT FOR ZONE 27.

&&

SHORT TERM.....CJC
LONG TERM......JOE
AVIATION.......CJC
Hazardous weather outlook, Apr 25, 4:08 AM MST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
508 AM MDT MON APR 25 2011

COZ001>014-017>023-UTZ022>025-027>029-261200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
508 AM MDT MON APR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

EXPECT RAIN AND SNOW SHOWERS TO CONTINUE TODAY. THE SNOW LEVEL WILL
REMAIN BETWEEN 8000 AND 9000 FT...WITH PERIODS OF HEAVY SNOWFALL
EXPECTED IN THE MOUNTAINS THROUGH TONIGHT. TRAVELERS OVER THE HIGH
MOUNTAIN PASSES CAN EXPECT HAZARDOUS DRIVING CONDITIONS.

DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

PERIODS OF SNOW WILL CONTINUE OVER THE WESTERN COLORADO MOUNTAINS
...WITH RAIN AT LOWER ELEVATIONS...THROUGH TUESDAY NIGHT BRINGING
SIGNIFICANT SNOWFALL ACCUMULATIONS TO AREAS ABOVE 8500 FEET BY
WEDNESDAY MORNING.

RECORD OVERNIGHT LOW TEMPERATURES ARE EXPECTED TUESDAY NIGHT ACROSS
THE COLORADO WEST-CENTRAL COLORADO VALLEYS AND UTAH'S GRAND FLAT...
PORTIONS OF THE CENTRAL MOUNTAINS AND THE COLORADO NORTHWEST PLATEAU.

A PACIFIC DISTURBANCE WILL BRING A CHANCE OF RAIN AND SNOW SHOWERS...
AS WELL AS THUNDERSTORMS...TO THE NORTHERN COLORADO BORDER FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm, 4 winter weather. Local standard time, as filed.

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
April 25, 9:00 AM MST to April 27, 6:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall of 7 to 13 inches was measured across the area.

Winter Storm, Elkhead and Park Mountains

When
April 25, 10:00 AM MST to April 26, 9:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall of 8 to 14 inches was measured across the area.

Winter Storm, Flattop Mountains

When
April 25, 11:00 AM MST to April 26, 11:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall of 9 to 15 inches was measured across the area.

Winter Weather, Southwestern San Juan Mountains

When
April 25, 3:00 PM MST to April 26, 11:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall of 5 to 12 inches was measured across the area. Locally heavier amounts included 16 inches at the Mineral Creek SNOTEL site. Winds gusted 20 to 40 mph and produced areas of blowing and drifting snow.

Winter Storm, Northwestern San Juan Mountains

When
April 25, 3:00 PM MST to April 27, 2:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall of 10 to 20 inches was measured across the area. Locally heavier amounts included 26 inches at Red Mountain Pass. Winds gusted 20 to 40 mph and produced areas of blowing and drifting snow.

Winter Storm, West Elk and Sawatch Mountains

When
April 25, 5:00 PM MST to April 27, 5:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall of 7 to 16 inches was measured across the area.

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
April 25, 9:00 PM MST to April 26, 8:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Mesonet
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall around 5 inches was measured above the 8000 foot level.

Winter Weather, Roan and Tavaputs Plateaus

When
April 25, 11:00 PM MST to April 26, 6:00 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Department of Highways
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches blanketed elevations above the 8000 foot level.

Winter Weather, Grand and Battlement Mesas

When
April 25, 11:00 PM MST to April 27, 3:00 AM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Department of Highways
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall of 8 to 12 inches was measured across the area. Locally higher amounts included 15 inches at the Park Reservoir SNOTEL site.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314189, 314188, 314191, 314186, 314187, 314190, 314185, 314183, 314184.